Tornadoes · United States · Missouri · 2002
F0 tornado, Jamesport, Missouri, July 26, 2002
This F0 tornado ran 0.1 miles across Daviess County on July 26, 2002, touching down at 8:57 PM CDT and reaching 25 yards wide. It killed nobody, and did $10,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- July 26, 2002
- Touchdown
- 8:57 PM CDT (01:57 UTC)
- Path length
- 0.1 miles (0.2 km)
- Path width
- 25 yards (23 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- County
- Daviess County
- Touchdown point
- 40.080, -93.820
- Lift-off point
- 40.080, -93.820
- Record number
- 784
What the Weather Service recorded
Brief tornado touchdown. Minor damage to a barn and farmstead.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
25 minutes of warning. NWS EAX issued a tornado warning for this county at 01:32 UTC, 25 minutes before the tornado touched down, in force until 02:30 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 00:36 UTC | 01:30 UTC | Severe Thunderstorm Warning | EAX |
| 00:53 UTC | 01:30 UTC | Tornado Warning | EAX |
| 01:32 UTC | 02:30 UTC | Tornado Warning | EAX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 00:11 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the tornado touched down at Jul 26, 3:11 PM CDT, 5 hours 46 minutes earlier.
Area forecast discussion, Jul 26, 3:11 PM CDT, 5 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 311 PM CDT FRI JUL 26 2002 MAIN FORECAST CONCERNS THIS AFTERNOON CONTINUE TO BE WITH CHANCES OF STORMS IN NORTHERN PART OF FORECAST AREA AND TEMPERATURES. WILL LEAVE HEAT ADVISORY THAT WAS ISSUED EARLIER IN PLACE...EVEN THOUGH SOME PLACES ON ITS NORTHERN FRINGES MAY NOT QUITE REACH CRITERIA. THE PROLONGED HEAT OVER THE WEEKEND WILL STILL HAVE AN EFFECT. NOTE TO USERS OF THE KANSAS CITY INTERNATIONAL OBSERVATION...IT WAS NOTED TODAY THAT THE DEWPOINT SENSOR WAS READING TOO HIGH. A CORRECTION TO THE READING WAS STARTED AS OF 2 PM. THIS WILL AFFECT HEAT INDEX READINGS. EVEN AT THAT...AS THE OUTFLOW BOUNDARY FROM LAST NIGHTS CONVECTION LIFTED NORTH TODAY...AND TEMPERATURES RETURNED TO THE SOUTH...TEMPERATURES MADE A NICE JUMP THIS AFTERNOON. BETTER THETA E LIFT NOTED IN NORTHERN MISSOURI THIS AFTERNOON AND EVENING. EXPECT DEVELOPMENT THIS EVENING NEAR THE BOUNDARY...ESPECIALLY WITH PROFILERS SHOWING A 700 MB WAVE CURRENTLY IN CENTRAL NEBRASKA. AVN BRINGS THIS WAVE INTO FORECAST AREA OVERNIGHT...SWINGING EAST OF AREA BY 18Z ON SATURDAY. MAY BE SOME REMNANTS OF PRECIPITATION IN NORTHEAST PART OF FORECAST AREA SATURDAY MORNING...BUT ENOUGH UNCERTAINTY OF TIMING AND LOCATION OF PRECIPITATION...WILL NOT ADD POPS TO FORECAST SATURDAY MORNING. SOMETHING TO BE WATCHED. WILL HAVE TO SEE WHAT ANY OUTFLOWS FROM OVERNIGHT STORMS MIGHT DO...BUT EXPECT AN EVEN FASTER RECOVERY ON SATURDAY AS SLIGHTLY STRONGER SHORT WAVE IN THE NORTHERN STREAM PASSES THROUGH NORTHERN PLAINS. 850 TEMPS WOULD SAY EVEN A FEW DEGREES HOTTER ON SATURDAY. ANOTHER WEAK WAVE IN THE FLOW ON TAP FOR SATURDAY NIGHT...BUT BOUNDARY SHOULD BE JUST A BIT FURTHER NORTH WITH BETTER THETA E ADVECTION INTO IOWA. WILL LEAVE POPS IN EXTREME NORTH SATURDAY NIGHT. MAIN SHOW SHOULD TAKE PLACE SUNDAY NIGHT AND MONDAY AS A STRONGER WAVE MOVES TOWARD AREA. SHOULD BE ABLE TO PUSH FRONT SOUTH THROUGH REGION ON MONDAY...WITH A CHANCE OF STORMS FOR THE ENTIRE REGION AND A BREAK IN THE HIGHER HEAT INDICES. PC 1037 AM... AFTER EXAMINATION OF THE MEDIUM RANGE MODELS THIS MORNING, UPDATES HAVE BEEN MADE TO THE FORECAST FOR NEXT WEEK. CONSENSUS BETWEEN OMAHA, TOPEKA, AND THE HPC WAS TO RAISE TEMPERATURES SIGNIFICANTLY FOR THE MIDDLE TO LATTER PART OF THE WEEK. AFTER TUESDAYS FRONTAL PASSAGE THE WESTERLIES WILL ONCE AGAIN MIGRATE NORTH INTO THE DAKOTAS WITH UPPER RIDGING CONTROLLING THE SOUTHERN HALF OF THE UNITED STATES. THIS TYPE OF WEATHER PATTERN THIS TIME OF YEAR MEANS HOT, HOT, HOT. 850MB TEMPERATURES FROM THE MRF AND ECMWF RISE INTO THE 20 TO 24 RANGE FOR EASTERN KANSAS AND WESTERN MISSOURI BY WEDNESDAY. OVER THE LAST FEW WEEKS, 850 TEMPS IN THAT RANGE HAVE YIELDED HIGHS IN THE MIDDLE TO UPPER 90S WITH OUR SUN-BAKED GROUND. MRF MOS HAS BEEN CONSISTENTLY TOO COOL THIS SUMMER, SO I FEEL CONFIDENT GOING 8-10 DEGREES ABOVE GUIDANCE FOR WEDNESDAY THROUGH FRIDAY NEXT WEEK. THE EXTENDED WILL BE DRY WITH THE STORM TRACK OVER NORTHERN PLAINS. KOCH 918 AM... DOING A QUICK REVISION TO THE ZONE FORECAST PACKAGE TO BETTER REFLECT END OF PRECIPITATION AT THIS TIME BUT POSSIBILITY OF REDEVELOPMENT LATE MORNING INTO AFTERNOON INTO NORTHWEST PART OF MISSOURI AND EXTREME NORTHEAST KANSAS AS STORMS IN NEBRASKA AND NORTH CENTRAL KANSAS MOVE TOWARD AREA. ALSO MINOR TWEAKS IN THE TEMPERATURE...WIND AND DEWPOINT TRENDS IN THE RTP PRODUCT BASED ON CURRENT TRENDS. PC 454 AM... ...HEAT ADVISORY FOR MUCH OF WESTERN AND CENTRAL MISSOURI AND EASTERN KANSAS THROUGH SUNDAY... MAIN FORECAST PROBLEM IS TEMPS OVER THE WEEKEND. EXPECT THIS MORNINGS CONVECTIVE COMPLEX TO CONTINUE TO MOVE EAST AND DIMINISH IN AREAL COVERAGE ACROSS THE FORECAST AREA. CONVECTIVE DEBRIS CLOUDS WILL ALSO CONTINUE TO MOVE EAST. WELL DEFINED OUTFLOW CURRENTLY EXTENDS FROM NORTHEAST MISSOURI ACROSS THE KANSAS CITY METRO AREA. THE OUTFLOW BOUNDARY SHOULD PUSH BACK NORTH DURING THE DAY TODAY ON INCREASING SOUTH/SOUTHWEST WINDS. AND THIS MORNINGS RAIN SHOULD DO LITTLE MORE THAN ADD TO THE HUMIDITY. ANOTHER SHORTWAVE IS PROGGED TO MOVE ACROSS THE REGION TONIGHT. EXPECT A SIMILAR SCENARIO AS THIS MORNING. HAVE THEREFORE MAINTAINED POPS ACROSS THE NORTH. HOWEVER HAVE KEPT POPS LOW. BEST LIFT MAY ACTUALLY BE JUST TO THE NORTH OF THE FORECAST AREA...AS WARM FRONT LIFTS NORTH. AS WARM FRONT PUSHES NORTH...850MB TEMPS ARE PROGGED TO INCREASE FROM 20-24C YESTERDAY TO 22-26C TODAY AND PERSIST THROUGH SUNDAY EVENING. HAVE ISSUED HEAT ADVISORY FOR ADDITIONAL COUNTIES IN CENTRAL MISSOURI WITH HIGHS IN THE MID AND UPPER 90S AND DEW POINTS IN THE LOW 70S. HAVE ALSO EXTENDED ADVISORY THROUGH SUNDAY EVENING. A BREAK IN THE HEAT WILL OCCUR ON MONDAY AS A WEAK COLD FRONT PUSHES THROUGH THE REGION SUNDAY NIGHT AND MONDAY. REMAINDER OF FORECAST IS STILL ON TRACK WITH TEMPERATURES AROUND NORMAL NEXT WEEK. NRR .EAX... KS...HEAT ADVISORY FOR TODAY THROUGH SUNDAY FOR ZONES KSZ025...KSZ057...KSZ060...KSZ102>105. MO...HEAT ADVISORY FOR TODAY THROUGH SUNDAY FOR ZONES MOZ011>013... MOZ020>022...MOZ028>031..MOZ037>040...MOZ043>046...MOZ053>054.
In the hours before
Special weather statement, Jul 26, 5:00 PM CDT, 3 hours 57 minutes before
KSZ102-MOZ001>007-011>016-020-023-024-270300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 500 PM CDT FRI JUL 26 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 130...IN EFFECT UNTIL 1000 PM CDT FRIDAY EVENING. THIS TORNADO WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: ANDREW...ATCHISON...BUCHANAN...DAVIESS...DE KALB...GENTRY...GRUNDY... HARRISON...HOLT...LINN...LIVINGSTON...MERCER...NODAWAY...PUTNAM... SULLIVAN AND WORTH. IN KANSAS: DONIPHAN. SOME CITIES IN THIS TORNADO WATCH INCLUDE BETHANY...CHILLICOTHE... MARYVILLE...ROCKPORT...ST JOSEPH AND TRENTON. SF
Local storm report, Jul 26, 8:20 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
820 PM CDT FRI JUL 26 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0807 PM 3 E JAMESON MO TORNADO
07/26/02 DAVIESS REPORTED BY STORM
SPOTTER.Local storm report, Jul 26, 8:31 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
831 PM CDT FRI JUL 26 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0826 PM GRAHAM MO 60+ MPH TSTM GUST
07/26/02 NODAWAY REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Jul 26, 8:42 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
842 PM CDT FRI JUL 26 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0820 PM 2 N MAITLAND MO 2.75 INCH HAIL
07/26/02 HOLT REPORTED BY PUBLIC.
0828 PM 3 N MAITLAND MO 1 INCH HAIL
07/26/02 HOLT REPORTED BY PUBLIC.The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Topeka, KS (KTOP), 00:00Z
2.0 hours before the tornado, 197 km from the path. July 27, 2002.
- Mixed-layer CAPE
- 1886 J/kg
- Mixed-layer CIN
- -18 J/kg
- Surface CAPE
- 3261 J/kg
- Mixed-layer LCL
- 2354 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.2
- 0-3 km lapse rate
- 8.5 K/km
Topeka, KS (KTOP), 12:00Z
10.0 hours after it, 197 km from the path. July 27, 2002.
- Mixed-layer CAPE
- 1306 J/kg
- Mixed-layer CIN
- -296 J/kg
- Surface CAPE
- 1589 J/kg
- Mixed-layer LCL
- 1364 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 238 m²/s²
- 0-3 km storm-relative helicity
- 236 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.4 K/km
The radar
The Pleasant Hill radar (KEAX), 146 km away, was scanning. The volume nearest the touchdown began at 01:55 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2002 tornado in MissouriEvery tornado in Missouri since 1950Warnings in force in Missouri nowThe forecast where you are
The other tornadoes of July 26, 2002
4 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.